Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 1, 2019, 2:31 PM MDT for 15 counties in Montana. It took effect at Aug 2, 2019, 12:00 PM MDT. It was in force for 11 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 2:31 PM MDT (20:31 UTC)
- In effect from
- Aug 2, 2019, 12:00 PM MDT
- Expired
- Aug 2, 2019, 11:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:00 PM MDT | HAIL 0.25 | Cut Bank, MT | |
| Aug 2, 4:00 PM MDT | HAIL 0.5 | 4 E Florence, MT | REPORT RETRIEVED FROM SOCIAL MEDIA. |
| Aug 2, 4:05 PM MDT | TSTM WND GST 51 | 5 Sse Finn, MT | MESONET STATION MTAVN AVON NORTH MT-141 MP 8.1. |
| Aug 2, 5:30 PM MDT | TSTM WND DMG | 4 Ene Lolo, MT | POWER LINE DOWN REPORTED AT 9480 SINGLE TREE LANE. |
| Aug 2, 5:30 PM MDT | TSTM WND DMG | Lolo, MT | POWERLINE DOWN REPORTED AT 5580 DOVE COURT IN LOLO. DISPATCH ALSO REPORTED AT LEAST THREE LIGHTNING CAUSED FIRES IN THE AREA. |
| Aug 2, 5:38 PM MDT | TSTM WND GST 61 | 2 Sw East Missoula, MT | 5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA. |
| Aug 2, 5:46 PM MDT | TSTM WND GST 69 | 2 Sw East Missoula, MT | 5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA. |
| Aug 2, 5:48 PM MDT | HAIL 0.7 | 2 Nnw East Missoula, MT | |
| Aug 2, 5:50 PM MDT | TSTM WND DMG | 1 S Missoula, MT | TREES DOWN REPORTED AT 400 DALY STREET IN MISSOULA. |
| Aug 2, 5:50 PM MDT | HAIL 0.75 | 4 N East Missoula, MT | |
| Aug 2, 5:52 PM MDT | TSTM WND DMG | 2 Nnw East Missoula, MT | TREE DOWN REPORTED AT 4525 LINCOLN ROAD, MISSOULA MT. |
| Aug 2, 5:59 PM MDT | TSTM WND GST 49 | 6 Wnw Missoula, MT | ASOS STATION KMSO MISSOULA, MT. |
| Aug 2, 6:30 PM MDT | TSTM WND GST 48 | 4 Nnw Racetrack, MT | DRLM AGRIMET STATION. |
| Aug 2, 7:00 PM MDT | HAIL 0.7 | 5 Sse Grant, MT | DELAYED REPORT OF DIME SIZED HAIL. TIME ESTIMATED BASED ON RADAR. |
| Aug 2, 8:30 PM MDT | TSTM WND GST 48 | 2 Sw East Missoula, MT | 5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687 WWUS85 KMSO 012031 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 231 PM MDT Thu Aug 1 2019 MTZ108-109-022045- /O.NEW.KMSO.FW.W.0005.190802T1800Z-190803T0500Z/ East Lolo-Bitterroot- 231 PM MDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM MDT FRIDAY... * Affected area: Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Impacts: Scattered dry thunderstorms, breezy westerly winds from a dry cold front, and gusty erratic outflow winds in vicinity of thunderstorms. * Winds: Generally 10-25 mph. Outflow winds up to 50 mph. && $$ MTZ110-111-022045- /O.NEW.KMSO.FW.W.0005.190802T1800Z-190803T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 231 PM MDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: Scattered dry thunderstorms, breezy westerly winds from a dry cold front, and gusty erratic outflow winds in vicinity of thunderstorms. * Winds: Generally 10-25 mph. Outflow winds up to 50 mph. && $$ MTZ104-105-107-022045- /O.NEW.KMSO.FW.W.0005.190802T1900Z-190803T0400Z/ Kootenai-Flathead/Glacier Park-Salish and Kootenai Reservation- 231 PM MDT Thu Aug 1 2019 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT FRIDAY... * Affected area: Fire Zone 104 (Kootenai). Fire Zone 105 (Flathead/Glacier Park). Fire Zone 107 (Salish and Kootenai Reservation). * Impacts: A dry cold front will move across northwest Montana Friday afternoon causing winds to increase in an already hot and dry air mass. * Winds: Westerly 20-25 mph in the valleys with 25-35 mph on ridges. * Minimum humidities: Low to mid teens. && $$
1 follow-up statement
991 WWUS85 KMSO 030446 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1046 PM MDT Fri Aug 2 2019 MTZ108-109-030600- /O.EXP.KMSO.FW.W.0005.000000T0000Z-190803T0500Z/ East Lolo-Bitterroot- 1046 PM MDT Fri Aug 2 2019 ...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING... * Affected area: Fire Zone 108 (East Lolo). Fire Zone 109 (Bitterroot). * Lightning has moved out of the area, allowing the warning to expire. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:43 AM MDT, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 3:43 AM MDT, 10 hours 48 minutes before
Area Forecast Discussion National Weather Service Missoula MT 343 AM MDT Thu Aug 1 2019 .DISCUSSION...Little has changed in the overall weather pattern for today, with western Montana and central Idaho remaining under the influence of high pressure with southwest flow aloft. Yet another disturbance in this flow will lead to thunderstorms this afternoon and evening. Moisture today isn't expected to get quite as far north as was seen yesterday, so the main threat for thunderstorms is expected across southwest Montana and Lemhi County (generally south of Stevensville). Thunderstorms will be capable of brief heavy rain and gusty outflow winds. Otherwise, another day of slightly above normal temperatures is anticipated. Highs will run in the low to mid 90s for western Montana valleys and mid 90s to low 100s for lower elevations of north central Idaho. As an upper level trough approaches the region Friday, a dry cold front will move through central Idaho and western Montana. Gusty westerly winds will accompany the front, and when coupled with hot and dry conditions, will increase fire danger over the area. In addition, another round of thunderstorms will develop across Lemhi County eastward into southwest Montana. The combination of quick moving storms and a dry sub-cloud layer will reduce the potential for rainfall to reach the ground. Strong, potentially damaging outflow winds will be a concern with any storms that develop. The hot and dry weather pattern with above normal temperatures, will continue through this weekend, into early next week. Isolated thunderstorms are possible each afternoon, though they will be confined to southwestern Montana and along the Continental Divide. Gusty outflow winds and lightning will be the main concerns from any thunderstorms that do develop. The next chance for more widespread showers and thunderstorms, doesn't appear to occur until the end of next week. && .AVIATION...Thunderstorms will develop once again this afternoon and evening, primarily across southwest Montana and Lemhi County in Idaho. Airfields KBTM and KSMN will likely see thunderstorms in the vicinity between 01/2000z and 02/0100z. Moisture is not expected to make it quite as far north as was seen on Wednesday, so at this time it appears KMSO has a low probability of seeing thunderstorms. Typical threats with thunderstorms are expected, including brief heavy rain, gusty and erratic winds and frequent lightning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:57 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.